advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:
My son is almost 6 years old and has had Type 1 diabetes since age 22 months. He weighs about 40 lbs. For more than a year we have had trouble getting his insulin adjusted so that his morning BG readings are "appropriate" and consistent. He takes 6 lente and 1 to 3 regular each morning, and 3.5 ultra-lente and 1 to 2 regular at dinner time. We find that he goes through phases where he wakes up with readings in the 60-75 mg/dl range (3.3-4.2 mmol/l), and then our doctor recommends a decrease of 0.5 unit of ultra at dinner.

Following this change, my son's morning readings then rise to the 250-325 mg/dl range (13.9-18.0 mmol/l). We have oscillated between these routines for some time now & cannot find the happy medium. We tried changing this evening snack but this seems to cause the same sort of extreme gyrations in the AM.

Can you suggest any strategies to reduce his sensitivity to 0.5 unit of ultra-lente, so we can get his AM readings more in line?

Answer:
Since your son is at an age where he should be growing, we'd suggest to try giving a bigger snack, and adding some additional protein and fat to the bedtime snack (for example, giving a full cup of milk instead of a half-cup), so the morning blood sugars don't end up low.

The semisynthetic human Ultralente preparation (brand name Humulin, made by Eli Lilly) that's available in the United States has some quirky behavior that isn't the same as the older animal-based Ultralente products that are no longer available in the States. It's still a good product, and we use it frequently. However, we'd suggest stabilizing the dose of the Ultralente at one amount or another, and not adjusting it very often.

There's also a possibility that adding a small amount of NPH at about 9 PM would help control the morning hyperglycemia.

Original posting 12 Mar 96

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.